Colorado, 2010

Tornado and Hail in Colorado, May 18, 2010

May 18, 2010 · NWS PUB · 14 events in 6 counties and zones

Severe thunderstorms produced a tornado in north central Kiowa County, and hail up to the size of golf balls over portions of southeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced a tornado in north central Kiowa County, and hail up to the size of golf balls over portions of southeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 11:18 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, May 18, 11:18 AM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1218 PM MDT TUE MAY 18 2010

.UPDATE...

JUST A SVR WX UPDATE. WATER VAPOR SHOWING DRY SLOT PUNCHING ACROSS
NW NEW MEXICO AND IT WILL BE OVER THE REGION IN THE COUPLE OF
HOURS. CONVECTION IS BECOMING A BIT STRONGER AS CG DATA SHOWING
INCREASING VALUES. LA JUNTA LAST OB WHIPED AROUND TO SOUTHEASTERLY
AND WOULD EXPECT KSPD AND KLAA TO GO AROUND SOON.

MD FROM SPC WAS ISSUED RECENTLY AND A TOR WATCH WILL BE LIKELY
ISSUED BEFORE 2 PM.

DWPTS HOLDING STEADY IN THE UPPER 40S TO LOWER 50S WITH MID 50S
ADVECTING N FROM NM AND THE PHDLS. LATEST MESOANALYSIS DATA
SHOWING 50 KNOTS OF SHEAR AND 1500 CAPE. THESE VALUES WILL
GRADUALLY RAMP UP AS THE AFTERNOON PROGRESSES. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/34
Hazardous weather outlook, May 18, 7:48 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
848 AM MDT TUE MAY 18 2010

COZ058>089-093>099-191500-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
848 AM MDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERAL SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
OVER SOUTHEASTERN COLORADO...MAINLY ALONG AND EAST OF INTERSTATE 25.
HAIL THE SIZE GOLF BALLS OR LARGER AND WIND GUSTS GREATER THAN 60 MPH
ARE LIKELY WITH SOME OF THE STRONGER STORMS...ALONG WITH FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL. A FEW OF THE STORMS MAY
PRODUCE TORNADOES. THE BEST CHANCE OF TORNADO ACTIVITY WILL BE IN
AREAS EAST OF A LINE FROM CALHAN...TO LA JUNTA...TO KIM.

ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER
THE MOUNTAINS AND HIGH VALLEYS THIS AFTERNOON AND EVENING...WITH
LIGHTNING AND SMALL HAIL BEING THE MAIN THREATS. A FEW LOCATIONS
ABOVE 10000 FEET ALONG THE CONTINENTAL DIVIDE MAY SEE RAIN CHANGE TO
SNOW THIS EVENING AND OVERNIGHT...WITH ACCUMULATIONS OF 1 TO 3
INCHES BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THUNDERSTORMS WILL BE PROBABLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS. THERE IS THE POTENTIAL FOR A FEW SEVERE
STORMS ACROSS THE FAR SOUTHEAST COUNTIES...PRODUCING HAIL 1 INCH
IN DIAMETER OR LARGER...WIND GUSTS OVER 60 MPH...AND CLOUD TO
GROUND LIGHTNING. IN ADDITION...A FEW INCHES OF SNOW WILL OCCUR
OVER THE HIGHER MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY.

FOR THURSDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS THROUGH THE MORNING HOURS...WITH THE MAIN THREAT
BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 1 PM OVER THE EASTERN PLAINS.

34/34

In the hours before

Special weather statement, May 18, 12:30 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT TUE MAY 18 2010

COZ086-182000-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
130 PM MDT TUE MAY 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF PUEBLO RESERVOIR...OR 22 MILES
SOUTH OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  AVONDALE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 50 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 tornado. Local standard time, as filed.

Hail, Pueblo

When
May 18, 1:22 PM MST to 1:27 PM MST
Where
Pueblo County, 12.72 mi SSW of Avondale
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -104.440

Hail, Crowley

When
May 18, 3:38 PM MST to 3:43 PM MST
Where
Crowley County, 3.87 mi NW of Ordway
Measured
0.88 in hail
Reported by
Public
Coordinates
38.260, -103.810

Hail, Crowley

When
May 18, 3:38 PM MST to 3:43 PM MST
Where
Crowley County, 3.87 mi NW of Ordway
Measured
0.88 in hail
Reported by
Public
Coordinates
38.260, -103.810

Hail, Otero

When
May 18, 4:52 PM MST to 4:57 PM MST
Where
Otero County, 2.34 mi NNW of Rocky Ford
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -103.740

Hail, Otero

When
May 18, 5:25 PM MST to 5:30 PM MST
Where
Otero County, 2.72 mi E of Cheraw
Measured
1.75 in hail
Reported by
Public
Coordinates
38.110, -103.460

Hail, Otero

When
May 18, 5:25 PM MST to 5:30 PM MST
Where
Otero County, 2.17 mi E of Cheraw
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.110, -103.470

Hail, Otero

When
May 18, 5:25 PM MST to 5:30 PM MST
Where
Otero County, Cheraw
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.110, -103.510

Hail, Kiowa

When
May 18, 5:45 PM MST to 5:50 PM MST
Where
Kiowa County, 10.53 mi NW of Eads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -102.900

Tornado, Kiowa

When
May 18, 6:21 PM MST to 6:26 PM MST
Where
Kiowa County, 7.42 mi NNW of Chivington to 9.01 mi NNW of Chivington
Rating
EF0
Path length
2.34 mi
Path width
75 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.531, -102.613

A tornado occurred over a rural area, taking down one power pole, flipping a center pivot irrigation system, and damaging an abandon farm house.

Hail, Las Animas

When
May 18, 6:25 PM MST to 6:35 PM MST
Where
Las Animas County, 4.29 mi SSE of Tobe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.160, -103.600

Hail, Las Animas

When
May 18, 7:05 PM MST to 7:10 PM MST
Where
Las Animas County, Kim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.250, -103.350

Hail, Bent

When
May 18, 7:20 PM MST to 7:25 PM MST
Where
Bent County, 6.71 mi NE of Mc Clave
Measured
1 in hail
Reported by
Public
Coordinates
38.210, -102.780

Hail, Kiowa

When
May 18, 7:22 PM MST to 7:27 PM MST
Where
Kiowa County, 5.41 mi E of Sheridan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.190

Hail, Bent

When
May 18, 7:23 PM MST to 7:28 PM MST
Where
Bent County, 7.91 mi NE of Mc Clave
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -102.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230724, 230726, 230727, 230728, 230729, 230730, 230731, 230732, 230738, 230733, 230734, 230735, 230736, 230737.